There are many reasons why anyone would need to know how to handle an overdose safely. Whether it be for your safety or the safety of friends, family, and loved ones, knowing the proper steps to take when faced with someone overdosing can be integral to saving that person’s life. Many of us have probably known people who have found someone overdosing, some of us may even know people who have overdosed, and some of us may have overdosed ourselves. Unfortunately, an overdose can be a deliberate attempt to take one’s life, and other times it’s purely accidental. Either scenario is tragic, and hopefully, we can provide you with ways to affect the outcome of this negative situation positively.
Let’s Take a Look at the Facts
According to the Centers for Disease Control and Prevention (CDC), almost 841,000 people have died from a drug overdose since 1999. In 2019 alone, 70,630 deaths occurred due to a drug overdose. Many of these deaths have resulted from the ongoing opioid epidemic the United States has been experiencing. The CDC tells us that the main driver of fatalities resulting from overdoses is opioids, mainly synthetic opioids, making up about 72.9%. In 2019, those deaths as a result of opioid overdose were 49,860.
The rates of overdose deaths involving prescription opioids have also consistently increased. According to the National Institute on Drug Abuse (NIDA), prescription opioid-related drug overdose deaths increased from 3,442 deaths in 1999 to 17,029 deaths in 2019. The rates of fatalities as a result of heroin overdoses have also steadily increased. The number of deaths in 1999 due to heroin overdoses was 1,960, and this number rose to 15,469 deaths in 2016. Other increased numbers regarding overdose deaths caused by commonly used drugs include cocaine use, where the number of deaths rose from 3,822 to 15,883 from 1999 to 2019, and antidepressants, where the number of deaths rose from 1,749 in 1999 to 5,269 deaths in 2017.
While some of these numbers have begun to steady out in recent years, the statistics are still widely worrisome.
What Can Cause an Overdose
While some may think the cause of an overdose goes without saying, the number of times an overdose occurs accidentally warrants the need to express what can cause one explicitly. According to a CDC brochure on preventing an opioid overdose, certain factors can often increase the risk of overdose. Some of those factors include:
- Combining opioids with alcohol or other drugs.
- Taking high dosages of prescriptions opioids daily or taking more opioids than prescribed.
- Using illicit/illegal opioids such as heroin or “illicitly-manufactured fentanyl,” which could contain harmful substances.
- Medical conditions such as sleep apnea, reduced kidney or liver function
Signs of an Overdose
For anyone who has never seen the signs of an overdose, it’s important to educate. The CDC’s brochure on preventing an opioid overdose lists some of the signs and symptoms to be on the lookout for. Those signs include:
- Small and constricted “pinpoint pupils” in the eye
- Falling asleep or losing consciousness
- Slow, shallow breathing
- Making choking or gurgling sounds
- Limp body
- Pale and blue skin that feels cold
By recognizing the signs and symptoms of an overdose, you can help to successfully get someone the medical assistance needed to save the life. The quicker you notice the symptoms and react, the better your chance of saving a life.
What to Do During an Overdose
It can sometimes be challenging to make the distinction between whether someone is high or experiencing an overdose. Either way, it’s always best to treat it as an overdose — underreacting could cost someone their life. In such circumstances, you should:
- First, call 911 immediately
- Administer naloxone if you have access to it
- Keep the individual conscious and breathing
- Turn the person on their side to prevent them from choking
- Stay with them until the paramedics or emergency workers arrive
Regarding your own emotions, your fight or flight response may kick in. While it may be difficult at the moment, it’s essential to keep calm, stay focused, and keep your mind on the big picture goal; you have the potential to save a life. If you or someone you love has ever experienced and either recovered from or helped someone recover from an overdose, you know first hand the severity of this sort of situation. If you find yourself struggling with addiction or substance use disorder, we encourage you to start your path to recovery today — prevent the danger of an overdose for yourself and your loved ones.
Deaths as a result of a drug overdose have steadily increased over the past two decades. These overdoses have resulted from opioids, heroin, illicitly-manufactured drugs like fentanyl, and even prescription drugs, to name a few. Recognizing the signs and symptoms of an overdose and taking the necessary steps needed to help the individual experiencing an overdose can help save a life. While some symptoms may be difficult to distinguish from signs of being high, it’s always better to treat them as an overdose. Calling 911, keeping the individual conscious, administering naloxone if you can, and turning them on their side to prevent choking are all ways you can help until the paramedics arrive. If you are struggling with addiction or substance use disorder and are looking to start your path to recovery, we encourage you to reach out today. Overdose never needs to happen. Call the Lakehouse Recovery Center today at (877) 762-3707.